Texas, 2015

Flooding and Damaging Wind in Texas, July 20, 2015

July 20, 2015 · NWS LUB · 3 events in 3 counties and zones

Scattered to numerous slow-moving thunderstorms developed this afternoon across the southern Texas Panhandle and northern South Plains. In addition to producing torrential rains and flooding over much of Castro County, winds gusted to 58 mph near Friona from a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered to numerous slow-moving thunderstorms developed this afternoon across the southern Texas Panhandle and northern South Plains. In addition to producing torrential rains and flooding over much of Castro County, winds gusted to 58 mph near Friona from a microburst. Rainfall was measured at 4.40 inches by a Texas Tech University West Texas mesonet near Dimmitt, 2.47 inches by an NWS COOP observer in Hart, and 3.1 inches by the public in Kress. Several roads in Castro and southern Swisher County had flooded stretches and varying degrees of crop damage were observed from heavy soil erosion and standing water. By the evening, torrential rains focused about 12 miles northeast of Silverton where radar estimated as much as eight inches of accumulated rainfall. Despite these impressive amounts, reports of flash flooding and definitive rain amounts were unavailable over this otherwise open ranch land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 20, 11:53 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 11:53 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1253 PM CDT MON JUL 20 2015

.UPDATE...
AS OF 1230 PM...A WEAK FRONT HAS MADE IT INTO PORTIONS OF THE
AREA...EXTENDING ROUGHLY FROM THE WEST-CENTRAL SOUTH PLAINS
NORTHEAST INTO THE SE TX PANHANDLE. THE STRONGER PRESSURE
GRADIENT AND THERMAL PACKING IS STILL LOCATED UP IN NE NM/NW TX
PANHANDLE. MOST OF THE CONVECTION-ALLOWING GUIDANCE IS STILL
GINNING UP SCATTERED T-STORM ACTIVITY LATE THIS AFTERNOON IN THE
VICINITY OF THE BOUNDARY. THIS ACTIVITY MAY EVENTUALLY EVOLVE
INTO A LOOSELY ORGANIZED CLUSTER OR COMPLEX THIS EVENING. THE BEST
CHANCES REMAIN ACROSS THE FAR SRN TX PANHANDLE AND NW SPLNS...WITH
LESSER CHANCES FARTHER TO THE SOUTH AND EAST. THE CURRENT FORECAST
HAS THIS HANDLED WELL WITH ONLY A FEW MINOR ADJUSTMENTS.

&&

.AVIATION...
WE EXPECT A CHANCE OF TSRA IN THE VICINITY OF ALL THE TERMINALS
LATE THIS AFTERNOON THIS EVENING. BEFORE 03 UTC...THE CHANCES ARE
DEEMED TOO LOW TO INCLUDE A TEMPO GROUP. -TSRA OR SHRA CHANCES MAY
CONTINUE MUCH OF TUESDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE
AREA TONIGHT...BUT CONVECTIVE INFLUENCE MAKES THE FROPA TIMING
UNCERTAIN. WINDS WILL BE LIGHT OUTSIDE OF ANY CONVECTIVE GUSTS
AND/OR OUTFLOWS.

&&

.PREV DISCUSSION... /ISSUED 607 AM CDT MON JUL 20 2015/

AVIATION...
VFR CONDITIONS COULD BE COMPROMISED AT TIMES LATER THIS AFTN
THROUGH TONIGHT BY ISO-SCT TSRA AND SOME LOWER VISBYS BEHIND A
COLD FRONT. THIS FRONT WAS ALREADY 40N OF PVW AT 11Z AND SHOULD
AFFECT PVW AND CDS AROUND 15Z BEFORE STALLING NEAR OR SOUTH OF LBB
AFTER 17Z.

TS SHOULD DEVELOP AFTER 20Z NEAR AND BEHIND THE FRONT AND IMPROVE
IN COVERAGE THROUGH TONIGHT WITH PVW STANDING THE GREATEST
LIKELIHOOD OF PRECIP...BUT TIMING AND SPATIAL VARIABLES PRECLUDE
ANYTHING MORE THAN A PROB30 MENTION AT THIS TIME.

PREV DISCUSSION... /ISSUED 413 AM CDT MON JUL 20 2015/

SHORT TERM...
UPPER RIDGE WILL RETREAT SOUTH OF THE REGION TODAY AND OVERNIGHT
IN RESPONSE TO A PAIR OF SMALL TROUGHS EMBEDDED IN STRONGER
WESTERLY FLOW. THE FIRST OF THESE WAVES IS TRACKING ACROSS SW KS
THIS MORNING COMPLETE WITH A COLD FRONT MOTORING SOUTH THROUGH THE
NRN PANHANDLE. RAPID UPDATE MODELS ARE HANDLING THIS BOUNDARY THE
BEST SO FAR AND HAVE A MORE AGGRESSIVE/SOUTHERLY POSITION BY
MIDDAY COMPARED TO THE COARSER GUIDANCE.

THE FRONT SHOULD STALL IN A SW-NE FASHION ACROSS OUR CWA THIS
AFTERNOON IN ADVANCE OF THE SECOND AND MORE SOUTHERLY UPPER WAVE
ARRIVING TONIGHT. STRONG HEATING AND FRONTAL CONVERGENCE SHOULD
HAVE LITTLE PROBLEM BREEDING ISOLATED-SCATTERED STORMS GIVEN
MINIMAL CINH AND MLCAPE AROUND 2500 J/KG...THOUGH THE ANAFRONTAL
NATURE OF THIS BOUNDARY POINTS TO A BETTER COVERAGE OF STORMS
BEHIND THE FRONT THAN IMMEDIATELY ALONG THE BOUNDARY. WINDOW FOR
SOME SEVERE STORMS WILL BE OPENED CONSIDERING THE DEGREE OF
AVAILABLE CAPE AND 20-30 KNOTS OF DEEP LAYER SHEAR...THOUGH
DOWNBURSTS APPEAR THE MOST LIKELY THREAT PER MODEL SOUNDINGS. POPS
WERE BEEFED UP ACROSS OUR NW ZONES ESPECIALLY TONIGHT WHEN LIFT IS
MAXIMIZED FROM THE AFOREMENTIONED IMPULSE AND A LOW LEVEL JET. MAX
TEMP GRADIENT WAS SHARPENED A BIT FROM NW-SE FOR THE ANTICIPATED
AFTERNOON FRONTAL POSITION...THOUGH AM NOT CERTAIN WE/LL SEE TOO
MUCH PRE-FRONTAL WARMING MATERIALIZE IN OUR SE ZONES WITH THIS
WEAK FRONT...SO WILL KEEP HIGHS THERE AT OR JUST BELOW 100.

LONG TERM...
THE RIDGE WILL REMAIN SOUTH OF THE AREA WITH THE OLD FRONTAL
BOUNDARY NEAR OR JUST NORTH OF THE FORECAST AREA THROUGH TUESDAY
AFTERNOON. MODELS TAKE THE AFOREMENTIONED SHORTWAVE TROUGH ACROSS
THE TEXAS PANHANDLE BY TUESDAY MORNING LEAVING ZONAL FLOW ACROSS
THE REGION. THERE COULD BE A WEAKER SECOND SHORTWAVE ARRIVING
TUESDAY NIGHT THAT COULD HELP SPARK ANOTHER ROUND OF STORMS LATE
TOMORROW AFTERNOON BUT CONFIDENCE ON THE LOCATION AND TIMING IS
PRETTY LOW GIVEN THAT ANY CONVECTION TODAY AND TONIGHT WILL IMPACT
HOW THINGS UNFOLD FOR TUESDAY. WE DID EXPAND POPS A BIT FURTHER
SOUTHEAST FOR TUESDAY AFTERNOON EVENING THINKING THAT ANY OUTFLOW
FROM STORMS TODAY MAY HELP MIX THE FRONTAL ZONE SOUTH A BIT
FURTHER. TEMPERATURES WILL ALSO BE TRICKY FOR TUESDAY DEPENDING ON
HOW MUCH CLOUD COVER WILL BE AROUND ALONG WITH MOISTURE FROM THE
PREVIOUS NIGHTS PRECIPITATION.

PRECIPITATION SHOULD TAPER OFF WEDNESDAY MORNING AS THE RIDGE
STARTS TO BUILD BACK INTO THE REGION AND AS THE OLD FRONTAL
BOUNDARY HAS MIXED OUT OR PUSHED WELL NORTH OF THE REGION AS A
WARM FRONT. THIS WILL BE THE END OF RAIN CHANCES FOR THE REST OF
THE WEEK AS THE CENTER OF THE HIGH REESTABLISHES ITSELF NEARLY
DIRECTLY OVERHEAD BY THURSDAY. TEMPERATURES WILL START THEIR CLIMB
BACK TO AT OR ABOVE NORMAL ACROSS THE REGION WITH THE WARMEST DAYS
THURSDAY AND/OR FRIDAY. BEYOND FRIDAY WE SHOULD SEE TEMPERATURES
COOL A BIT BUT FOR DIFFERENT REASONS DEPENDING ON WHICH MODEL YOU
LOOK AT. THE GFS PUSHES THE CENTER OF THE HIGH OVER NEW MEXICO BY
SUNDAY WITH A SLIGHT DECREASE IN HEIGHTS AND NORTH TO
NORTHEASTERLY FLOW ALOFT. THE ECMWF BRINGS AN INVERTED TROUGH
ACROSS THE RIO GRANDE RIVER VALLEY WHICH ALSO HELPS TO LOWER
HEIGHTS BUT ABOUT 20-30 DECAMETERS MORE THAN THE GFS DOES. EITHER
WAY...A SLIGHT MODERATION IN TEMPS SHOULD ENSUE FOR THE UPCOMING
WEEKEND BUT IT WILL STILL FEEL PLENTY HOT ACROSS THE REGION.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  88  65  92 /  60  40  40  20
TULIA         67  89  67  92 /  60  40  30  20
PLAINVIEW     68  90  68  92 /  50  30  30  10
LEVELLAND     69  93  69  94 /  50  30  30  20
LUBBOCK       70  94  71  94 /  40  20  30  10
DENVER CITY   68  94  70  95 /  20  20  20  20
BROWNFIELD    69  94  71  95 /  30  20  20  10
CHILDRESS     73  95  71  98 /  20  20  30  10
SPUR          71  95  71  96 /  10  10  20  10
ASPERMONT     73  99  72  99 /   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/99/
Hazardous weather outlook, Jul 20, 5:01 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
601 AM CDT MON JUL 20 2015

TXZ021>044-211100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
601 AM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
IN THE NORTHERN SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE. DAMAGING
WIND GUSTS AROUND 65 MPH WILL BE THE GREATEST THREAT WITH SMALL HAIL
AND HEAVY RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AFTERNOON.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED FOR WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 98 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Castro

When
July 20, 2:20 PM CST to 11:30 PM CST
Where
Castro County, 5.89 mi S of Summerfield to 6.82 mi NNW of Sunnyside
Cause
Heavy Rain
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
34.645, -102.502

Flood, Swisher

When
July 20, 8:00 PM CST to 11:30 PM CST
Where
Swisher County, 10.49 mi W of Kress to 7.91 mi WSW of Kaffir
Cause
Heavy Rain
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
34.344, -101.931

Thunderstorm Wind, Parmer

When
July 20, 8:35 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

Measured by a Texas Tech University West Texas mesonet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580256, 580257, 580254.